Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 91, NWS El Paso, TX

September 2, 2013Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 2, 2013, 11:13 PM MDT for Sierra County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2013, 11:13 PM MDT (05:13 UTC)
Expired
Sep 3, 2013, 3:15 AM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 138 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 5.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2886 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WGUS54 KEPZ 030513
FFWEPZ
NMC051-030915-
/O.NEW.KEPZ.FF.W.0091.130903T0513Z-130903T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1113 PM MDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 315 AM MDT

* AT 1111 PM MDT...RADAR INDICATED AN INCH TO AN INCH AND HALF OF    
  RAIN HAD FALLEN ON A PORTION OF THE SILVER FIRE BURN SCAR WITHIN   
  THE PERCHA CREEK BASIN. WATER FILLED WITH DEBRIS COULD QUICKLY     
  MOVE DOWN THE PERCHA FROM THIS AREA. 

* LOCATIONS IMPACTED INCLUDE...
  HILLSBORO...
  KINGSTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT NEAR SILVER FIRE BURN AREA.
RAPID RISES IN WATER AND QUICK MOVING DEBRIS FLOWS ARE POSSIBLE.
AVOID CREEKS AND DRAINAGES NEAR BURNED AREAS. MOVE TO HIGHER GROUND
QUICKLY. IF CAUGHT BY FLASH FLOODING OR DEBRIS FLOWS...CALL 911.

&&

LAT...LON 3301 10777 3296 10732 3289 10732 3286 10777

$$

GNL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:06 PM MDT, 8 hours 7 minutes earlier.

Area forecast discussion, Sep 2, 3:06 PM MDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
306 PM MDT MON SEP 2 2013

.SYNOPSIS...
A WEAK COOL FRONT AND MOISTURE FROM THE EAST HAVE MOVED INTO THE
BORDERLAND TODAY...HELPING TO FUEL SCATTERED THUNDERSTORMS TONIGHT
AND AGAIN ON TUESDAY. THIS MOISTURE WILL CONTINUE SLIDING WEST AND
BY TUESDAY NIGHT JUST THE WESTERN AREA NEAR THE ARIZONA BORDER WILL
SEE A FEW THUNDERSTORMS. DRIER AIR MOVES IN WEDNESDAY AND PERSISTS
THROUGH THE WEEKEND. THIS PATTERN WILL BE DRIER AND WARMER...WITH
JUST A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY OVER THE MOUNTAINS.
TEMPERATURES WILL REMAIN ABOVE NORMAL.

&&

.DISCUSSION...
WEAK BACK DOOR FRONT AND DECENT EASTERLY SURGE PUSHED INTO THE CWA
LATE LAST NIGHT...MOISTENING UP THE AREA NICELY. PW'S RANGE FROM 1.2
INCHES WEST TO 1.0 INCH EAST...UP ABOUT .2 INCH FROM SUNRISE THIS
MORNING. THUNDERSTORMS...MOSTLY OROGRAPHIC...STARTED KICKING OFF
AROUND 1PM THIS AFTERNOON. STILL THINK THE EASTERN HALF OF THE CWA
WILL SEE SCATTERED THUNDERSTORMS TONIGHT WITH SLIGHTLY LESS COVERAGE
TO THE WEST...AS AREA DESTABILIZES AND UPPER VORT MOVES IN FROM THE
NORTHEAST. STORMS/RAIN COULD GO ALL NIGHT. MODELS SHOW ABOUT ANOTHER
.1/.2 INCH INCREASE IN PWS. PROG SOUNDING SHOW SOME DIRECTIONAL
SHEAR AVAILABLE. WOULD EXPECT MAIN IMPACT TONIGHT TO BE LOCAL HEAVY
RAINFALL...BUT SMALL HAIL AND WIND GUSTS OF 40-50 MPH ARE ALSO
POSSIBLE.

MODELS SHOW VORT CENTER NEAR THE BOOTHEEL TUESDAY MID DAY SO RAIN IN
THE EAST MAY KNOCK OFF EARLY. OTHERWISE SCATTERED THUNDERSTORMS IN
THE WEST TUESDAY. NAM/ECMWF/GFS ALL QUITE SIMILAR IN SHOWING DRY
CONTINENTAL AIR MOVING BACK IN TUESDAY NIGHT AND PERSISTING INTO
NEXT WEEKEND. VERY LITTLE ACTIVITY THE REMAINDER OF THE WEEK OTHER
THAN ISOLATED STORMS OVER THE MOUNTAINS. WILL HAVE TO WATCH FAR WEST
NEW MEXICO LATE IN PERIOD AS GFS/ECMWF BOTH KEEP SOME DEEPER
MOISTURE IN THIS AREA TOWARDS THE WEEKEND.

.AVIATION...VALID 03/00Z-04/00Z.
EXPECT SCATTERED THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS TO
SPREAD SOUTHEASTWARD THROUGH THE REMAINDER OF THE AFTERNOON.
SATELLITE IMAGERY SHOWS FAIRLY FLAT CU FIELD OVER FAR WEST TEXAS...
LIKELY STILL CAPPED BUT SEVERAL HI-RES MODEL RUNS SUGGEST OUTFLOW
PUSHING IN FROM THE NORTH AND EAST WILL HELP KICK OFF THUNDERSTORMS
IN THE LOWLANDS...WITH A GOOD CHANCE OF THUNDER AT KELP. 00Z TO 06Z
SEEMS TO BE THE MOST FAVORED TIME FRAME...WITH ACTIVITY SPREADING
WESTWARD THROUGH THE EVENING HOURS.  WIND GUSTS OVER 40 KNOTS WILL
BE POSSIBLE GIVEN 45-DEGREE DEWPOINT DEPRESSIONS IN THE AREA.

DRIER AIR ALOFT WILL RESULT IN A DECREASE IN THUNDERSTORM
ACTIVITY...WHICH WILL PRIMARILY REMAIN WEST OF A TCS-DMN LINE EXCEPT
ISO TSRA POSSIBLE OVER THE SACRAMENTO MOUNTAINS.

&&

.FIRE WEATHER...
INCREASING EASTERLY LOW LEVEL FLOW BEHIND A WEAK BACKDOOR COLD
FRONT WILL BRING AN INCREASINGLY MOIST AND UNSTABLE AIRMASS
INTO THE REGION TODAY. THIS WILL LEAD TO A SLIGHT UPTICK IN
THUNDERSTORM ACTIVITY...WITH A GOOD CHANCE OF EVENING THUNDER-
STORMS IN THE LOWLANDS.  HOWEVER...AS THE MONSOON RIDGE SETTLES
IN OVER COLORADO TUE/WED...WINDS ALOFT WILL BRING IN DRIER AIR
AGAIN...AND THUNDERSTORM COVERAGE WILL DIMINISH...LIMITED TO
JUST A SLIGHT CHANCE OVER THE MOUNTAINS FOR MID AND LATE-WEEK.

AS A RESULT...MINIMUM RH VALUES WILL DROP INTO THE LOW/MID 20S
LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  93  73  94  73 /  30  20  10  10   0
SIERRA BLANCA           68  90  68  92  67 /  30  20   0  10  10
LAS CRUCES              67  92  67  92  66 /  30  20  10  10   0
ALAMOGORDO              69  94  69  94  68 /  30  20  10  10  10
CLOUDCROFT              50  72  49  72  47 /  40  30  10  20  10
TRUTH OR CONSEQUENCES   67  91  67  92  66 /  30  30  10  10  10
SILVER CITY             63  84  64  84  63 /  30  40  20  20  20
DEMING                  67  92  67  92  66 /  30  30  10  10  10
LORDSBURG               66  93  66  93  65 /  20  40  20  10  20
WEST EL PASO METRO      72  93  72  93  72 /  30  20  10  10   0
DELL CITY               66  91  67  92  67 /  30  20  10  10  10
FORT HANCOCK            71  94  72  96  72 /  30  20   0  10  10
LOMA LINDA              67  85  68  86  66 /  30  20  10  10  10
FABENS                  70  92  71  94  71 /  30  20  10  10   0
SANTA TERESA            68  92  70  92  69 /  30  20  10  10   0
WHITE SANDS HQ          70  92  70  92  69 /  30  20  10  10   0
JORNADA RANGE           67  91  67  91  66 /  30  20  10  10   0
HATCH                   66  89  66  89  65 /  30  20  10  10   0
COLUMBUS                68  92  68  91  67 /  30  20  10  10   0
OROGRANDE               69  92  69  93  68 /  30  20  10  10   0
MAYHILL                 53  78  55  79  54 /  40  30  10  20  10
MESCALERO               54  79  54  82  53 /  40  30  10  20  10
TIMBERON                55  79  55  80  54 /  40  30  10  20  10
WINSTON                 55  81  59  81  57 /  30  30  20  20  20
HILLSBORO               65  85  66  85  64 /  30  30  10  10  10
SPACEPORT               67  90  67  91  66 /  30  20  10  10   0
LAKE ROBERTS            56  83  60  85  58 /  30  40  20  20  20
HURLEY                  65  86  66  86  64 /  30  40  20  10  20
CLIFF                   56  89  56  92  56 /  30  40  20  10  20
MULE CREEK              56  89  57  89  56 /  20  40  20  10  20
FAYWOOD                 65  85  66  84  64 /  30  40  10  10  10
ANIMAS                  66  93  66  93  65 /  20  40  20  10  20
HACHITA                 65  91  65  90  64 /  30  30  20  10  10
ANTELOPE WELLS          64  91  64  90  63 /  30  30  20  10  10
CLOVERDALE              65  85  66  85  64 /  20  40  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/HARDIMAN
Hazardous weather outlook, Sep 2, 11:06 AM MDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1106 AM MDT MON SEP 2 2013

NMZ401>417-TXZ418>424-031715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1106 AM MDT MON SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS THIS AFTERNOON...MOSTLY OVER MOUNTAINS AND
EAST OF EL PASO. SCATTERED THUNDERSTORMS TONIGHT MOST AREAS. A FEW
OF THESE STORMS COULD PRODUCE BRIEF HEAVY RAINFALL...ALONG WITH
SMALL HAIL AND GUSTY WINDS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS TUESDAY. ISOLATED THUNDERSTORMS WEDNESDAY
AND BEYOND...MOSTLY LIMITED TO THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 12:54 PM MDTAreal Flood AdvisoryEPZGrant2 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.